Kentucky, 2009Flash Flood in Kentucky, August 15, 2009
August 15, 2009 · NWS JKL · 1 event in 1 county or zone
An isolated strong thunderstorm dumped enough rain on a portion of Harlan county to produce flash flooding in Tacky Town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated strong thunderstorm dumped enough rain on a portion of Harlan county to produce flash flooding in Tacky Town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 15, 2:06 PM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 15, 2:06 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
306 PM EDT SAT AUG 15 2009
.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/...UPDATED
THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE TIMING WITH THE
PROGRESSION OF THE COLD FRONT MOVING TOWARD THE AREA AND THE RETURN
OF THE GULF MOISTURE. THE FORECAST THROUGH SUNDAY IS MOSTLY
PERSISTENCE...AND THEN ON MONDAY AND MONDAY NIGHT...WITH THE RETURN
FLOW BEING EVIDENT OVER THE AREA AND THE CAPPING STARTING TO
DECREASE...THERE SHOULD BE INCREASED CONVECTIVE ACTIVITY ON MONDAY
AND MONDAY NIGHT. FOR NOW...JUST WENT WITH SOME ISOLATED SHOWERS AND
DEPENDING ON THE NEXT RUNS...MAY NEED TO UP THE POPS. FOR
TEMPS...STAYED A BIT LOWER ON HIGHS THAN MOS DUE TO LOCAL TRENDS.
.LONG TERM.../TUESDAY THROUGH SATURDAY/...UPDATED
A PRETTY ACTIVE LONG TERM IN STORE AS RETURN FLOW OF GULF MOISTURE
COMBINES WITH A COOL FRONTAL BOUNDARY SAGGING SOUTH TOWARD THE AREA.
ZONAL FLOW ALOFT WILL TRANSITION FROM WEAK RIDGING AND ZONAL FLOW TO
A MORE AMPLIFIED H5 TROUGH BY THE END OF THE PERIOD. THE IMPACT ON
SENSIBLE WEATHER WILL RESULT IN A PRETTY WET PERIOD AND A DIURNAL
NATURE TO CONVECTION EACH AFTERNOON THROUGH THURSDAY. EVENINGS
SHOULD HANG ON TO SOME SHOWERS AND STORMS EARLY WITH GRADUAL
LESSENING OF COVERAGE OVERNIGHT. HAVE TRIED TO CONVEY HIGHER POPS
NORTH OF INTERSTATE 64 AND IN THE HIGHER TERRAIN IN THE SOUTHWEST
CWA AND SLIGHTLY LESS COVERAGE IN THE MIDDLE OF THE CWA. THE
REASONING BEHIND THIS IS BECAUSE THE FRONTAL BOUNDARY SHOULD STALL
IN THE VICINITY OF THE OHIO RIVER AND FORCING/SFC CONVERGENCE WILL
BE BETTER THERE. TYPICAL TERRAIN INDUCED CONVECTION SHOULD BE NO
PROBLEM AS WELL WITH ONLY A SMALL MID LEVEL CAP TO OVERCOME. MODEL
QPF IS PAINTING A RING OF FIRE CONCEPT AROUND THE PERIPHERY OF THE
HIGH PRESSURE ANCHORED OF THE ATLANTIC COAST. THIS SEEMS REASONABLE
AS AMPLE LOW LEVEL AND MID LEVEL MOISTURE SHOULD BE FLOWING AROUND
THE PERIPHERY OF THE HIGH FROM A WIDE OPEN GULF AND SURFACE HEATING
SHOULD BE ABLE TO TRIGGER CONVECTION. AS A RESULT SCATTERED COVERAGE
STILL SEEMS REASONABLE. HAVE GONE JUST BELOW GFS GUIDANCE ON POPS
THROUGH THURSDAY. OVERNIGHT LOW TEMPERATURES SHOULD BE QUITE MILD
IN THE UPPER 60S TO AROUND 70 AS WARM/MOIST AIR ADVECTION KEEPS TD/S
UP. SKY COVER SHOULD ALSO BE SUFFICIENT TO KEEP RADIATIONAL HEAT
LOSS DOWN.
AS UPPER TROUGH DIGS AND PROGRESSES CLOSER TO THE REGION EXPECT ON
THURSDAY AND THURSDAY NIGHT THE POSSIBILITY WILL EXIST FOR A TREND
UPWARD IN HIGHER CHANCES FOR PRECIPITATION. BETTER H5 FLOW ALONG
WITH AN ISENTROPIC LIFT COMPONENT EVIDENT FROM GFS 300/305 K
MOISTURE TRANSPORT COULD PROVIDE FOR BETTER COVERAGE. TIMING OF
THESE DETAILS WOULD BE TOO TRICKY TO PIN DOWN AT THIS POINT SO WILL
JUST MENTION IT AT THIS TIME. WITH ALL OF THE MOISTURE BEING
TRANSPORTED INTO THE AREA THROUGHOUT THE WEEK ATMOSPHERIC COLUMN
SHOULD BE QUITE MOIST AND PWAT VALUES OVER 2 INCHES ARE POSSIBLE.
WILL HAVE TO MONITOR POSSIBILITY FOR HEAVY RAIN LATE IN THE WEEK AS
A RESULT.
THE END OF THE FORECAST PERIOD IS WHERE MUCH UNCERTAINTY LIES AND A
BROAD BRUSH AND MIX OF MODELS WAS USED. MODELS ARE SIMILAR IN
PROGRESSING ANOTHER HIGHLY AMPLIFIED H5 TROUGH OVER THE CENTRAL
CONUS HOWEVER TIMING IS QUITE DIFFERENT. AS IS TYPICAL...THE GFS
OFFERS THE FASTER SOLUTION WITH A MUCH SLOWER ECMWF. THE GFS
ACTUALLY HAS THE MOST SUPPORT AMONG OTHER MODELS AND ENSEMBLES AND
IS PREFERRED BY HPC. HAVE DECIDED TO KEEP PERSISTENCE W/ PREVIOUS
FORECAST AND HPC AS WELL AS SUMMER PATTERN HAS SEEMED TO LEAN TOWARD
MORE PROGRESSIVE SYSTEMS. AS MENTIONED ABOVE...HAVE GENERALIZED THIS
PORTION OF THE FORECAST UNTIL DETAILS BECOME MORE CLEAR BUT ONE OF
TWO VERY DIFFERENT SCENARIOS SHOULD PLAY OUT. THE FASTER GFS WOULD
YIELD DRY CONDITIONS AFTER THE COLD FRONT MOVES THROUGH AS H5 TROUGH
AXIS SWINGS EAST. SURFACE HIGH PRESSURE WOULD BUILD IN WITH BELOW
NORMAL TEMPERATURES...LIKELY IN THE MIDDLE 70S. THE OTHER SCENARIO
IS THAT THE SLOWER ECMWF KEEPS THE FRONTAL BOUNDARY STALLED OUT MUCH
LONGER OVER THE AREA AND AS A RESULT A MUCH WETTER WEEKEND WOULD
OCCUR. TEMPERATURES WOULD ALSO BE QUITE A BIT WARMER AS EAST
KENTUCKY STAYS ON THE WARM SIDE OF THE BOUNDARY. ONCE AGAIN...WILL
GO WITH A MORE GENERAL COMPROMISE BETWEEN THE SOLUTION AND LET TIME
WORK OUT THE DETAILS.
&&
.AVIATION.../18Z TO 18Z/UPDATE
VFR CONDITIONS ARE EXPECTED THROUGH THE DAY AND EARLY EVENING. THERE
WILL BE SOME SIGNIFICANT CAPPING DURING THE DAY TODAY WHICH WILL HELP
TO KEEP ANY OF THE AFTERNOON CU FROM GETTING MUCH VERTICAL EXTENT. THE
ONLY EXCEPTION TO THIS WILL BE ALONG THE KY/VA BORDER WHERE YOU MIGHT
SEE SOME CBS DEVELOP LATE IN THE AFTERNOON. EXPECT THE NORMAL CYCLE
OF SUMMER VALLEY FOG STARTING TO FORM AFTER MIDNIGHT AND THEN
THICKENING UP NEAR DAWN. MOST LIKELY WILL JUST SEE SOME MVFR AT THE
TAF STATIONS WITH A FLEETING TEMPO IFR WHICH I WILL LEAVE OUT FOR NOW.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JJ
LONG TERM...SCHOETTMER
AVIATION...JJ
Hazardous weather outlook, Aug 15, 3:26 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT SAT AUG 15 2009
KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
162330-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-MARTIN-
426 PM EDT SAT AUG 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON.
LOCALLY DENSE VALLEY FOG IS EXPECTED TO DEVELOP AGAIN LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE LOCALLY DENSE FOG SUNDAY MORNING THAT WILL BE BURNING
OFF BETWEEN 9 AND 10 AM. THUNDERSTORMS WILL BE POSSIBLE MONDAY
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KYZ087-088-118-120-162330-
BELL-HARLAN-LETCHER-PIKE-
426 PM EDT SAT AUG 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON.
LOCALLY DENSE VALLEY FOG IS EXPECTED TO DEVELOP AGAIN LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE LOCALLY DENSE FOG SUNDAY MORNING THAT WILL BE BURNING
OFF BETWEEN 9 AND 10 AM. THUNDERSTORMS WILL BE POSSIBLE SUNDAY
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
AR/JJ
In the hours before
Special weather statement, Aug 15, 3:19 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
419 PM EDT SAT AUG 15 2009
KYZ084-085-152100-
WHITLEY-MCCREARY-
419 PM EDT SAT AUG 15 2009
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 500
PM EDT SATURDAY AFTERNOON...
NORTHWESTERN WHITLEY AND
NORTHEASTERN MCCREARY.
AT 419 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED
NEAR CUMBERLAND FALLS S.P....OR 10 MILES NORTHWEST OF WILLIAMSBURG
...MOVING NORTHWEST AT 5 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...YOUNGS CREEK
AROUND 425 PM EDT...CUMBERLAND FALLS STATE PARK AROUND 430 PM
EDT...HONEYBEE AROUND 440 PM EDT AND BARK CAMP AROUND 500 PM EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GREIF
Special weather statement, Aug 15, 3:41 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
441 PM EDT SAT AUG 15 2009
KYZ051-060-152130-
BATH-MENIFEE-
441 PM EDT SAT AUG 15 2009
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 530
PM EDT SATURDAY AFTERNOON...
SOUTHERN BATH AND
NORTHERN MENIFEE.
AT 441 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED
NEAR SUDITH...OR NEAR FRENCHBURG...MOVING NORTHWEST AT 5 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SUDITH AROUND
450 PM EDT...YOUNG SPRINGS AROUND 525 PM EDT AND OLYMPIA SPRINGS
AROUND 530 PM EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GREIF
Special weather statement, Aug 15, 3:43 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT SAT AUG 15 2009
KYZ118-152130-
LETCHER-
443 PM EDT SAT AUG 15 2009
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 530
PM EDT SATURDAY AFTERNOON...
EASTERN LETCHER.
AT 443 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED
NEAR EOLIA...OR NEAR WHITESBURG...MOVING NORTH AT 5 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DAY AROUND 455
PM EDT...DONGOLA AROUND 515 PM EDT AND COLLY AROUND 530 PM EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GREIF
Special weather statement, Aug 15, 4:21 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
521 PM EDT SAT AUG 15 2009
KYZ087-088-117-152200-
LESLIE-HARLAN-BELL-
521 PM EDT SAT AUG 15 2009
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 600
PM EDT SATURDAY EVENING...
SOUTHWESTERN LESLIE...
WESTERN HARLAN AND
NORTHEASTERN BELL.
AT 521 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED
NEAR LAYMAN...OR 8 MILES WEST OF HARLAN...MOVING NORTH AT 5 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TACKY TOWN
AROUND 535 PM EDT AND SAYLOR AROUND 600 PM EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GREIF
Special weather statement, Aug 15, 4:23 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
523 PM EDT SAT AUG 15 2009
KYZ079-083-084-152215-
PULASKI-WAYNE-MCCREARY-
523 PM EDT SAT AUG 15 2009
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 615
PM EDT SATURDAY EVENING...
SOUTH CENTRAL PULASKI...
NORTHEASTERN WAYNE AND
NORTH CENTRAL MCCREARY.
AT 523 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED
NEAR KIDDER...OR 13 MILES SOUTH OF SOMERSET.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ALPINE AROUND
535 PM EDT...SLOANS VALLEY AROUND 605 PM EDT AND KIDDER AROUND 615 PM
EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GREIF
Special weather statement, Aug 15, 5:01 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
601 PM EDT SAT AUG 15 2009
KYZ079-152245-
PULASKI-
601 PM EDT SAT AUG 15 2009
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 645
PM EDT SATURDAY EVENING...
NORTHEASTERN PULASKI.
AT 601 PM EDT...A STRONG AND SLOW MOVING THUNDERSTORM WAS LOCATED
NEAR SHOPVILLE...OR 9 MILES NORTHEAST OF SOMERSET...MOVING NORTH AT
5 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DABNEY AROUND
615 PM EDT...VALLEY OAK AROUND 630 PM EDT AND BOBTOWN AROUND 640 PM
EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GREIF
Flash Flood, Harlan
- When
- August 15, 5:15 PM EST to 6:00 PM EST
- Where
- Harlan County, 2.32 mi N of Molus to 1.76 mi NW of Layman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.853, -83.481
Water was reported flowing over a bridge near Highway 221 and Highway 1785. A large mudslide occurred just north of the flooding blocking Highway 221.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 15, 20092 deaths · 1 event
- Flash Flooding and Hail in Nebraska, August 15 to 16, 2009$140,000 · 0.88 in hail · 5 events
- Flash Flood and Hail in Nebraska, August 15, 20091.25 in hail · 18 events
- Flash Flood and Hail in Kansas, August 15, 2009$11,000 · 1 in hail · 12 events
- Hail and Damaging Wind in Kansas, August 15, 20091.5 in hail · 9 events
- Damaging Winds in South Dakota, August 15, 200961 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 20093 events
- Hail and Damaging Winds in Nebraska, August 15, 20091.5 in hail · 3 events
- Hail in Wyoming, August 15, 20091.12 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 20092 events
- Hail in Colorado, August 15, 2009$10,000 · 1.75 in hail · 2 events
- Damaging Winds in Florida, August 15, 2009$5,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186971.